Back to Ask the Diabetes Team Ask the Diabetes Team

From Johannesburg, South Africa:

My niece is 25 months old and was diagnosed with Type 1 diabetes several months ago. We recently discovered that she also has asthma, which is really heartbreaking. Any further advice or information you could offer about what happens when children have both disorders would be greatly appreciated.


Diabetes and asthma can coexist quite nicely. Most of the time children with asthma can either be treated with inhaled drugs, either beta agonists, of which albuterol, is the US standard, or inhaled steroids. The inhaled steroids do not seem to have effects, or if so, minimal, on the diabetes. During crises, when oral steroids in large doses are used, then the diabetes is affected. Glucose can be high!

Most of the time, manage the diabetes as usual. During times when oral steroids are used, careful followup with the endocrinologist seems indicated, especially in this young a child.


Original posting 4 Sep 1998
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.